Nebraska, 2021

Tornadoes and Hail in Nebraska, May 5, 2021

May 5, 2021 · NWS OAX · 7 events in 3 counties and zones

Thunderstorms developed along a cold front producing two tornadoes and hail and wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a cold front producing two tornadoes and hail and wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:02 PM CST, 38 minutes earlier.

Area forecast discussion, May 5, 2:02 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
302 PM CDT Wed May 5 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 238 PM CDT Wed May 5 2021

Scattered showers were moving through the forecast area through
mid afternoon. Rainfall amounts have been very light less than one
tenth of an inch in northeast NE so far. A cool front was moving
into northeast NE this afternoon, and isolated thunderstorms had
developed along the front west of Norfolk. And that will be the
main forecast problem this evening, with still a chance of
showers and isolated thunderstorms as the front continues to move
into the area. Severe weather threat looks with overall bulk shear
weak, but a brief downpour can be expected with any storm that
could develop.

Overnight, low temperatures drop into the mid 30s across northeast
NE northwest of a line from Albion to Wayne. Winds remain up
though at 5 to 10 mph, although weakening closer to 5 mph as we
head toward daybreak. Thus some patchy frost will be possible, and
will mention in the grid, but opted to not issue a frost advisory
with lowest temps mostly around 35.

Thursday and Friday look like very nice quiet days with daytime
highs 65 to 70 and lows in the 40s. There is a weak impulse moving
out of the Rockies which could brings a chance of rain to the KS,
and perhaps southeast NE if one favors the GFS. NBM keeps
measurable chance of precipitation below 15% for now.

The next weather system begins to impact our area Saturday into
early Sunday as the next trough moves out of the Rockies. We're
going to be on the northern, cool side of the system with a
surface low likely moving across KS and eventually into MO. Shower
and chances increase through the day Saturday, with thunderstorms
becoming possible during the afternoon, and especially Saturday
night. SPC has highlighted the best severe potential to our south,
but we'll have to monitor for elevated storms with potential small
hail and locally heavy rain. There is the potential for at least
one half to as much as one and one half inches across the
southeast NE. Any showers could linger into Sunday morning, but
things should hopefully clear out for a beautiful Mother's Day
Sunday afternoon, but on the cooler side with highs only in the
lower 60s.

Beyond then, temperatures remain cooler than normal with highs in
the lower to mid 60s with a chance of additional showers each day.
Long range ensemble trends suggest temperatures could finally warm
above normal by Friday the 14th and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 5 2021

Scattered showers affecting the TAF sites at issuance time, but
ending by 19-21z. There is a cold front moving into the area,
with southerly winds ahead of the front, but switching to the
northwest through time. Can't rule out an isolated shower or
thunderstorm with the arrival of the front at KOFK by 21-22z, but
not confident enough that anything would actually hit the KOMA TAF
location 00-03z. Otherwise, some MVFR ceilings could impact TAF
locations overnight 07-11z time frame.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...DeWald
Hazardous weather outlook, May 5, 11:07 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1207 PM CDT Wed May 5 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1207 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon into the
evening, but severe storms are not expected. Frost may develop in
parts of northeast Nebraska late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Saturday, Monday and Tuesday. At
this time the severe weather risk appears low, but locally heavy
rain and some small hail will be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Madison

When
May 5, 2:40 PM CST
Where
Madison County, 3.6 mi SSE of Meadow Grove
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -97.710

Public reported 1 inch hail covering the ground.

Hail, Madison

When
May 5, 2:40 PM CST
Where
Madison County, 0.86 mi SW of Meadow Grove
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.020, -97.740

Trained spotter reported 2 inch hail.

Tornado, Madison

When
May 5, 3:10 PM CST
Where
Madison County, 9 mi S of Meadow Grove
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
Public
Coordinates
41.900, -97.740

Public sent in multiple pictures of a tornado that briefly touched down. No damage was reported.

Hail, Cedar

When
May 5, 3:16 PM CST
Where
Cedar County, 2.03 mi W of Bow Vly
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -97.270

Public reported ground was covered with hail with the largest being the size of quarters.

Hail, Madison

When
May 5, 3:25 PM CST
Where
Madison County, 0.86 mi NE of Madison
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -97.460

Public reported 1 inch hail.

Tornado, Cedar

When
May 5, 3:42 PM CST
Where
Cedar County, 0.86 mi NW of Hartington
Rating
EF0
Path length
0.95 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.630, -97.280

Emergency manager reported a tornado. The tornado started in a field northwest of the Hartington Golf Course and moved southeast. The tornado crossed Nebraska Highway 57 and ended in a residential section of town. A couple large tree limbs were ripped off oak trees in the golf course. Some roofs of homes sustained loss of shingles. Corn stubble from the corn field northwest of the golf course was deposited across parts of Hartington.

Hail, Saline

When
May 5, 4:18 PM CST
Where
Saline County, 2.14 mi NNE of Dorchester
Measured
1.5 in hail
Reported by
Public
Coordinates
40.680, -97.110

Public reported 1.5 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952040, 952041, 952042, 952043, 952044, 952045, 952046.